Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 101, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jul 9, 2003, 3:57 PM CDT for Iroquois County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 3:57 PM CDT (20:57 UTC)
- Expired
- Jul 9, 2003, 4:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Iroquois County, IL
The radar
The Chicago radar (KLOT), 89 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 11:10 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
471 WUUS53 KLOT 092057 SVRLOT ILC075-092145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 356 PM CDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 445 PM CDT * AT 356 PM CDT A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF GILMAN...OR ABOUT 8 MILES EAST OF PIPER CITY...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE TOWNS OF.. WATSEKA... MILFORD... SHELDON... THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... NICKEL SIZE HAIL. WINDS 60 TO 75 MPH...WHICH CAN KNOCK DOWN TREE LIMBS AND POWER LINES...DAMAGE SHEDS...BARNS AND OTHER WEAK STRUCTURES...AND PUSH TRUCKS OFF THE HIGHWAY. REPORT WIND DAMAGE OR HAIL TO YOUR NEAREST LAW ENFORCEMENT AUTHORITY...AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN CHICAGO. LAT...LON 4095 8810 4067 8811 4057 8756 4094 8757 $$ RATZER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:30 PM CDT, 27 minutes earlier.
Area forecast discussion, Jul 9, 3:30 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 330 PM CDT WED JUL 9 2003 PUBLIC DISCUSSION FOR PM ZONES/GRIDS... LATEST BATCH OF SHRA/TSRA E OF I-55. NRN PORTION MOVG E AT 50...WHILE STRONGER SRN PORTION MOVG E AT 30 CLOSER TO BOUNDARY. WILL BE EXITING SERN COUNTIES DURG LATE AFTERNOON AND EARLY EVE AS LEAD SHORT WAVE TROF CONTS E INTO IN. NEXT ROUND DEVELOPING OVER IA. CONT DVLPMNT EXPECTED INTO NRN IL AS LOW LEVEL FLO BACKS WITH ENHANCED CONVERGENCE/LIFT ALONG FRONTAL BOUNDARY EXTENDING FM E CNTRL IA SEWRD ACROSS N HALF OF IL INTO W CNTRL IND IN RESPONSE TO MAIN SHORT WAVE TROF MN/IA/MO ROTATING ACROSS MID MS VALLEY DURG EVE. TROF AND AND ASSOCIATED CDFNT CONTS THRU CFA OVERNIGHT AND EARLY THU. THIS SHUD TURN OFF TAP FOR A BIT WITH ANY SIG CHC OF SHRA CONFINED TO N OF IL STATE LN ON THU...CLOSER TO CENTER OF MID LEVEL LOW. CHC OF THUNDERSHOWERS FRI AFTERNOON INTO EVE AND AGAIN SAT AFTERNOON INTO EVE WITH DAYTIME HEATING AND MINOR IMPULSES DROPPING SE INTO UPR TROF AXIS AS UPR LOW SLOWLY TRACKS ACROSS ONTARIO INTO QUEBEC. .CHI...NONE. TRS AVIATION DISCUSSION FOR 18Z TAFS MAIN CONCERN IS BAND OF SHOWERS AND THUNDERSTORMS MOVING THROUGH NORTHEAST ILLINOIS ATTM. THERE HAVE BEEN REPORTS OF WIND GUSTS 30 TO 40 KNOTS...ESPECAILLY WITH THE SOUTH END OF THIS LINE...AND ALSO SMALL HAIL. WILL HAVE THUNDER WITH GUSTY WEST WINDS IN ORD...MDW...GYY FOR THE NEXT 1-2 HOURS...FOLLOWED BY A PERIOD OF SHOWERS AND MVFR CIGS. THE BRUNT OF THE THUNDERSTORM ACTIVITY SHOULD BE CLOSER TO THE STATIONARY FRONT SOUTH OF THE CHICAGO TERMINALS THIS AFTERNOON AND EVENING. AS SURFACE LOW AND WARM FRONT APPROACHES LATER TONIGHT...COULD GET A PERIOD OF THUNDERSTORMS AROUND MIDNIGHT OR SO. THEN COLD FRONT COMES THROUGH BY MRONING WITH GOOD DRY PUNCH WHICH SHOULD END THUNDERSTORM THREAT. WINDS WILL BE LIGHT EAST TODAY BECOMING LIGHT SOUTHEAST TONIGHT...THEN TURNING SSW BRIEFLY BEHIND WARM FRONT...THEN WEST BEHIND COLD FRONT. ALLSOPP
Hazardous weather outlook, Jul 9, 6:00 AM CDT, 9 hours 57 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-101100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT WED JUL 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE GREATEST SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE
HAIL. ALTHOUGH THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...
THE BEST CHANCE OF SEVERE WEATHER APPEARS TO BE THIS AFTERNOON INTO
THIS EVENING.
A STATIONARY BOUNDARY ACROSS CENTRAL ILLINOIS AND CENTRAL INDIANA
WILL LIFT NORTH TO AROUND INTERSTATE 80 BY THIS EVENING. LOW
PRESSURE WILL MOVE ALONG THIS FRONTAL BOUNDARY TONIGHT...WITH A COLD
FRONT PUSHING ACROSS THE AREA LATE THIS EVENING AND OVERNIGHT.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. THUNDERSTORMS WILL BE
POSSIBLE AGAIN SATURDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED TODAY AND TONIGHT.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
CMSIn the hours before
Local storm report, Jul 9, 11:56 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1156 AM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1146 AM SANDWICH IL 62 MPH TSTM GUST
07/09/03 DEKALB REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 9, 2:06 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
206 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 PM FOWLER IN FLOOD
07/09/03 BENTON 0.80 INCHES OF RAIN IN
5 MINUTES. REPORTED BY
EMERGENCY MANAGEMENT.Local storm report, Jul 9, 2:26 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
226 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM RENSSELAER IN FLOOD
07/09/03 JASPER A NUMBER OF STREETS
CLOSED DUE TO FLOODING.
8.41 INCHES OF RAIN
FROM THE MORNING OF THE
4TH TO THE MORNING OF
THE 8TH. REPORTED BY
COOPERATIVE OBSERVER.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 12:27 PM CDT | Severe Thunderstorm Warning | LOT | Ford | 48 min |
| Jul 9, 4:31 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Livingston | 44 min |
| Jul 9, 5:15 PM CDT | Severe Thunderstorm Warning | LOT | Ford | 30 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.